Pennsylvania, 2022

Flash Flood in Pennsylvania, May 14, 2022

May 14, 2022 · NWS PBZ · 1 event in 1 county or zone

Slow-moving storms fired in the late afternoon and evening hours of May 14th in a pattern of high moisture, weak overall flow, and weak vorticity advection. The slow storm movement resulted in localized heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Slow-moving storms fired in the late afternoon and evening hours of May 14th in a pattern of high moisture, weak overall flow, and weak vorticity advection. The slow storm movement resulted in localized heavy rainfall. One instance of flash flooding was noted in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 14, 6:48 PM EST, 20 minutes earlier.

Area forecast discussion, May 14, 6:48 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
748 PM EDT Sat May 14 2022

.SYNOPSIS...
Warm weather continues, but showers and storms are likely
through Monday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Storms have and will continue to fire through the late afternoon
in daytime instability embedded in weak vorticity advection.
Because of limited shear, storms are still not expected to be
severe. The lack of a strong upper level flow has resulted in
stagnant convection. The primary risk for the rest of the day
will result in minor flooding in cases where strong convection
generates high rain rates over one location for a period of
time. By the evening time, most convection will dissolve with
the loss of SBCAPE.

Into the early morning, a weak shortwave will locally enhance
vorticity through eastern Ohio and progress through northern WV
and southwest PA. This will maintain the chance for an isolated
shower or storm overnight. Ample surface moisture will keep
nighttime lows around 10 degrees above climatological normals,
and introduce the risk for patchy fog in spots.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Shower and storm coverage will increase again Sunday, and
especially into Sunday night as a cold front approaches. While
sufficient CAPE of 1000-1500 J/kg will be present during the
daylight hours, deep-layer shear is limited until 40 knots
is progged to arrive after sunset with the cold front. Thus, the
severe threat appears marginal at this time.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Long range model ensembles indicate a sustained period of mainly
quiet weather with brief afternoon convective chances through
the long term as above average temperature prevails.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Shower/Thunderstorm activity will continue to wane through the
remainder of the evening and into the overnight hours with the
loss of heating/instability. Anticipating VFR through the night,
though some patchy fog is possible, especially in areas that
received rainfall. Didn't mention in TAF package due to low
confidence and coverage.

VFR will generally prevail tomorrow ahead of an approaching cold
front. Daytime heating will yield a CU field around 3 or 4kft
that may become broken at times. Dropped TS from TAF package as
recent models have trended fewer with Shower/storm coverage
tomorrow. Next chance for widespread restrictions will be with
the cold front Sunday night (after 06z) as shower/storm
coverage should affect most TAF sites.

.Outlook...
Restrictions associated with a crossing cold front are expected
Sunday night into Monday. VFR is expected thereafter through
much of the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, May 14, 2:03 AM EST, 17 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
303 AM EDT Sat May 14 2022

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-150715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
303 AM EDT Sat May 14 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and storms are likely on Sunday afternoon and night with
isolated incidents of damaging wind gusts possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 14, 1:45 PM EST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
245 PM EDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             NELLIE                  40.34N  82.07W
05/14/2022  M0.75 INCH       COSHOCTON          OH   PUBLIC

&&

EVENT NUMBER PBZ2202270

RRR
Special weather statement, May 14, 6:44 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
744 PM EDT Sat May 14 2022

PAZ021-029-073-075-150030-
Westmoreland PA-Allegheny PA-Washington PA-Fayette PA-
744 PM EDT Sat May 14 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WASHINGTON...SOUTH
CENTRAL ALLEGHENY...SOUTHWESTERN WESTMORELAND AND NORTHWESTERN
FAYETTE COUNTIES THROUGH 830 PM EDT...

At 744 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bentleyville, or 11 miles south of Gastonville, moving northeast at 5
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jefferson Hills, Monessen, California, Donora, Monongahela,
Charleroi, Bentleyville, Brownsville, Fredericktown-Millsboro,
Perryopolis, New Eagle, and North Belle Vernon.

This includes Interstate 70 in Pennsylvania between mile markers 25
and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3996 8001 3997 8001 3998 8000 3998 8002
      3999 8002 4015 8014 4028 7989 4008 7969
TIME...MOT...LOC 2344Z 241DEG 6KT 4010 8000

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The Pittsburgh radar (KPBZ), 54 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
May 14, 7:08 PM EST to 8:08 PM EST
Where
Washington County, 0.21 mi S of Beallsville to 0.83 mi ESE of Beallsville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.067, -80.029

Heavy rain caused numerous roads to flood in Downtown Beallsville. Route 40 at Maiden Street in the center of town was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029453.